Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 32, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 11, 2001, 8:36 AM CDT for Stutsman County, North Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 11, 2001, 8:36 AM CDT (13:36 UTC)
- Expired
- Jun 11, 2001, 9:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:55 AM CDT | Hail 1.75 | Eldridge, ND | |
| Jun 11, 9:00 AM CDT | Hail 0.88 | Jamestown, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 1.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -451 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 111337 SVRBIS NDC093-111415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 836 AM CDT MON JUN 11 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF JAMESTOWN * UNTIL 915 AM CDT * AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JAMESTOWN AT 850 AM CDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4700 9919 4671 9905 4686 9848 4734 9854
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:00 AM CDT, 7 hours 36 minutes earlier.
Area forecast discussion, Jun 11, 1:00 AM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 100 AM CDT MON JUN 11 2001 CURRENT CONVECTIVE COMPLEX IS PROGGED OUT OF OUR FORECAST AREA THIS MORNING...FOLLOWED BY A MUCH DRIER LOW LEVEL WESTERLY FLOW. I LOOK FOR SOME CU IN THE MOIST WAKE OF THE CONVECTION...THEN SKIES WILL GO MOSTLY CLEAR BY AFTERNOON. TONIGHT SHOULD BE QUIET AS WE REMAIN IN THE DRY MODIFIED PACIFIC AIR. ON TUESDAY AN APPROACHING STRONG MID LEVEL TROUGH STARTS THE SURFACE FLOW BACKING WITH THE DEVELOPMENT OF A LEE SIDE TROUGH. THIS IN TURN BRINGS A STRONG RETURN OF LOW LEVEL MOISTURE TO THE WESTERN PLAINS. BY LATE TUESDAY AFTERNOON CONVECTIVE ACTIVITY SHOULD BE IN FULL FLOWER ACROSS THE NORTHERN PLAINS...PERSISTING THROUGH WEDNESDAY. FORTUNATELY IT LOOKS LIKE THE MAIN THREAT FOR SEVERE WEATHER WILL REMAIN WELL SOUTH OF THE STATE...NEAR THE VICINITY OF THE WARM FRONT. .BIS...NONE. RSL
In the hours before
Special weather statement, Jun 11, 2:46 AM CDT, 5 hours 50 minutes before
NDZ001-009-017-110940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 246 AM CDT (146 AM MDT) MON JUN 11 2001 AT 244 AM CDT (144 AM MDT) RADAR IN WILLISTON INDICATED A LINE OF RAINSHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM EASTERN DIVIDE COUNTY TO THE SOUTH AND WEST TORWARD GLENDIVE. MOST OF THESE SHOWERS ARE LIGHT TO MODERATE. THE LINE OF SHOWERS IS MOVING TO THE EAST. A STRONGER THUNDERSTORM CELL LOCATED IN EASTERN MONTANA IS MOVING TO THE EAST NORTH EAST AT 50 MPH AND MAY MOVE THROUGH SOUTHERN MCKENZIE COUNTY TO NEAR THEORDORE ROOSEVELT NATIONAL PARK WITHIN THE NEXT HOUR. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST. RV
Special weather statement, Jun 11, 4:45 AM CDT, 3 hours 51 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111430- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 445 AM CDT MON JUN 11 2001 ...THERE IS A RISK OF SEVERE THUNDERSTORMS IN CENTRAL NORTH DAKOTA THIS MORNING... .FORECAST...THUNDERSTORMS WILL MOVE THROUGH CENTRAL NORTH DAKOTA THIS MORNING. A FEW STORMS MAY BE SEVERE. CONDITIONS WILL IMPROVE BY NOON AS SURFACE WINDS TURN NORTHWEST BRINGING DRIER AIR AND SUNNY SKIES. .DISCUSSION...THE WARM FRONT WHICH BECAME ESTABLISHED EAST-WEST OVER THE DAKOTAS TWO DAYS AGO WILL MOVE EAST AS A LOW PRESSURE SYSTEM MOVES ACROSS THE DAKOTAS. COOLER TEMPERATURES CAN BE EXPECTED TODAY THROUGH MID WEEK AS HIGH PRESSURE MOVES INTO THE AREA AND THE UPPER LEVEL RIDGE SHIFTS EAST OF THE STATE. SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEEDED IN FOR CENTRAL NORTH DAKOTA THIS MORNING. THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. TSW
Special weather statement, Jun 11, 4:45 AM CDT, 3 hours 51 minutes before
NDZ001-009-017-111035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 445 AM CDT (345 AM MDT) MON JUN 11 2001 AT 440 AM CDT (340 AM MDT) RADAR IN WILLISTON INDICATED MOSTLY LIGHT TO MODERATE RAINSHOWERS EXTENDING NORTHEAST TO SOUTHWEST FROM EASTERN DIVIDE COUNTY TO RICHLAND COUNTY IN EASTERN MONTANA. THERE IS A HEAVY RAINSHOWER LOCATED IN SOUTHEASTERN DIVIDE AND NORTHEASTERN WILLIAMS COUNTIES. THIS HEAVY SHOWER SHOULD MOVE OUT OF THESE COUNTIES WITHIN THE NEXT 10 MINUTES. MORE RAINSHOWERS AND POSSIBLY A THUNDERSTORM ARE EXPECTED THROUGH MID MORNING WITH IMPROVING CONDITIONS LATER IN THE DAY. RV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:16 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 64 min |
| Jun 11, 1:52 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Ward | 53 min |
| Jun 11, 2:35 AM CDT | Severe Thunderstorm Warning | BIS | Pierce | 40 min |
| Jun 11, 3:20 AM CDT | Severe Thunderstorm Warning | BIS | Morton | 40 min |
| Jun 11, 4:09 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.